Hail, Burleigh
- When
- May 9, 11:50 AM CST to 11:52 AM CST
- Where
- Burleigh County, 10.96 mi NNE of Wilton
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 47.310, -100.690
Early afternoon thunderstorms developed across portions of south central North Dakota on May 9th. One report of large hail was received in northern Burleigh County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Early afternoon thunderstorms developed across portions of south central North Dakota on May 9th. One report of large hail was received in northern Burleigh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 9, 11:43 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1243 PM CDT MON MAY 9 2011 .UPDATE...TEMPERATURES AND PRECIPITATION. && .DISCUSSION...CLUSTER OF THUNDERSTORMS ALONG AND TO THE NORTH AND WEST OF THE STATIONARY FRONTAL BOUNDARY APPEAR TO BE REMAINING AND PROBABLY ELEVATED. AT THIS TIME MAINLY PEA TO PERHAPS DIME SIZE HAIL WILL BE THE MAIN THREAT. WAITING FOR THE JET STREAK ACROSS COLORADO TO MOVE INTO THE NORTHERN PLAINS OVERNIGHT. CLEAR SKIES ACROSS THE SOUTH CENTRAL RESULTING IN WARM TEMPERATURES. RAISED THE TEMPERATURES IN THIS AREA TO MID/UPPER 70S. AT THIS TIME THIS AREA IS CAPPED. && .AVIATION...WITH A SURFACE LOW IN SOUTH DAKOTA AND AN UPPER LEVEL TROUGH OVER THE ROCKIES THE FLOW AT THE SURFACE AND ALOFT IS PRIMED FOR THUNDERSTORMS...FOG...AND RAIN. THERE WILL BE OSCILLATIONS IN THE CLOUDS AND VISIBILITIES THIS AFTERNOON AND EVENING BETWEEN IFR AND LOW MVFR BUT IFR CONDITIONS WITH CEILINGS BELOW 8 HUNDRED AGL AND VISIBILITIES BELOW 3 MILES SHOULD BECOME DOMINANT BY MIDNIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM....TSW AVIATION...TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 459 AM CDT MON MAY 9 2011 NDZ001>005-009>013-017>023-025-031>033-040-101000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- 459 AM CDT MON MAY 9 2011 /359 AM MDT MON MAY 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING. HEAVY RAIN IS FORECAST TO DEVELOP TONIGHT WITH SOME POTENTIAL FOR OVERLAND FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY RAINFALL IS EXPECTED TUESDAY WITH TOTAL RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES. THERE COULD BE 2 TO 3 INCH RAINFALL AMOUNTS OVER WESTERN AND NORTHWESTERN NORTH DAKOTA BY TUESDAY EVENING. SOME THUNDERSTORMS OVER EAST CENTRAL NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY FOR HEAVY RAINFALL REPORTS OVER WESTERN NORTH DAKOTA AND POSSIBLE SEVERE WEATHER OVER THE JAMES RIVER VALLEY. NDZ034>037-041>048-050-051-101000- MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 459 AM CDT MON MAY 9 2011 /359 AM MDT MON MAY 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TODAY...WITH THUNDERSTORMS LIKELY TONIGHT. THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL IS POSSIBLE TONIGHT THROUGH TUESDAY. THERE IS SOME POTENTIAL FOR OVERLAND FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN SHOWERS AND A CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY. SOME THUNDERSTORMS OVER THE JAMES RIVER VALLEY COULD BE SEVERE. HEAVY RAINFALL OF 1 TO 2 INCHES IS POSSIBLE OVER WESTERN AND NORTH CENTRAL NORTH DAKOTA. THIS COULD LEAD TO OVERLAND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND TUESDAY FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL. IF YOU OBSERVE ANY HAIL..STRONG OR DAMAGING WINDS...OR HEAVY RAINFALL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT. KS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1101 AM CDT MON MAY 9 2011 NDZ020-091700- OLIVER- 1101 AM CDT MON MAY 9 2011 ...SPECIAL WEATHER STATEMENT... AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL OLIVER COUNTY...SOUTHWEST OF CENTER...MOVING NORTHEAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... HANNOVER BY 1120 AM CDT... CENTER BY 1135 AM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VINING/HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1124 AM CDT MON MAY 9 2011 NDZ023-025-036-037-091700- FOSTER-KIDDER-STUTSMAN-WELLS- 1124 AM CDT MON MAY 9 2011 ...SPECIAL WEATHER STATEMENT... AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN KIDDER COUNTY...MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN STUTSMAN COUNTY AT 1140 AM CDT RURAL SOUTHEASTERN WELLS COUNTY AT 1140 AM CDT SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VINING/HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1144 AM CDT MON MAY 9 2011 NDZ018>021-091715- DUNN-MCLEAN-MERCER-OLIVER- 1144 AM CDT MON MAY 9 2011 ...SPECIAL WEATHER STATEMENT... AT 1141 AM CDT/1041 AM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN OLIVER COUNTY TO EXTREME SOUTHEASTERN DUNN COUNTY... MOVING NORTH AT 10 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... HENSLER AND FORT CLARK BY 1205 PM CDT... WASHBURN BY 1210 PM CDT... STANTON AND FALKIRK BY 1215 PM CDT... BEULAH AND HAZEN AFTER 1215 PM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. VINING/HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1159 AM CDT MON MAY 9 2011 NDZ025-037-091730- FOSTER-STUTSMAN- 1159 AM CDT MON MAY 9 2011 ...SPECIAL WEATHER STATEMENT... AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS OVER SOUTHWESTERN FOSTER AND NORTHWESTERN STUTSMAN COUNTIES...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORMS WILL BE NEAR... MELVILLE AND SOUTH OF CARRINGTON BY 1205 PM CDT... BORDULAC BY 1215 PM CDT... KENSAL BY 1230 PM CDT... THESE STORMS WILL AFFECT HIGHWAY 52. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VINING/HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1219 PM CDT MON MAY 9 2011 NDZ019>021-091800- MCLEAN-MERCER-OLIVER- 1219 PM CDT MON MAY 9 2011 ...SPECIAL WEATHER STATEMENT... AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN MCLEAN COUNTY TO SOUTHWESTERN MERCER COUNTY...MOVING NORTHEAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... STANTON AND BEULAH BY 1240 PM CDT... HAZEN BY 1245 PM CDT... ZAP BY 1255 PM CDT... MERCER AND UNDERWOOD BY 100 PM CDT... THESE THUNDERSTORMS WILL ALSO AFFECT HENSLER...WASHBURN...AND FORT CLARK. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. VINING/HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1240 PM CDT MON MAY 9 2011 NDZ020-021-035-091800- BURLEIGH-MCLEAN-OLIVER- 1240 PM CDT MON MAY 9 2011 ...SPECIAL WEATHER STATEMENT... AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER EASTERN OLIVER COUNTY...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL AFFECT... GARRISON DAM...KNIFE RIVER INDIAN VILLAGES...FORT MANDAN....WASHBURN...UNDERWOOD...GARRISON BAY...AND LAKE AUDUBON. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. VINING/HUBER
The Bismarck radar (KBIS), 60 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302524.